Kentucky, 2014

Flooding in Kentucky, April 4 to 16, 2014

April 4 to 16, 2014 · NWS PAH · 3 events in 3 counties and zones

Heavy rainfall during the first week of April caused the Green and Ohio Rivers to rise. These rivers experienced minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall during the first week of April caused the Green and Ohio Rivers to rise. These rivers experienced minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 2:00 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 4, 2:00 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT Fri Apr 4 2014

.SHORT TERM...(Tonight through Sunday night)
Issued at 300 PM CDT FRI APR 4 2014

Surface high pressure over the Plains will move east over the next
36 hours. The center of the high will pass over Illinois on
Saturday. This high will bring mainly clear and cool conditions
through Saturday night.

Widespread shallow cumulus clouds this afternoon will decrease with
loss of daytime heating after 23z. Expect mainly clear skies late
tonight. Gusty northwest winds will slowly diminish. There will
likely be some patchy frost toward sunrise as temperatures bottom
out in the mid 30s. The potential for frost will be limited by
warmer soil temps /in the lower 50s at 4 inch depth/ and surface
winds. NAM model soundings indicate winds at 500 feet will be around
25 knots as late as midnight at kevv...and still near 20 knots at
sunrise. Boundary layer will be slow to stabilize in this cold
advection regime over warmer ground.

On Saturday...there may be a few diurnal cumulus clouds...but
overall mainly sunny skies are expected. Despite strong April
sun...highs will generally top out in the mid to upper 50s as 850 mb
temps will only be around freezing.

Another chilly night is expected on Saturday night. Some mid and
high cloudiness will increase from the southwest...which should keep
lows a few degrees milder than tonight.

Clouds will continue to increase on Sunday ahead of a strong 500 mb
shortwave over Texas. Some light rain may reach the southern border
counties of Kentucky and Missouri...as indicated by the 12z gfs.
Southeast low level flow will bring temps up into the lower 60s
despite the clouds.

Rain will overspread the forecast area on Sunday night as the
vigorous storm system moves northeast. The 850 mb low is forecast to
track up the lower Ohio Valley...which would place most of western
KY in the elevated warm sector. For that reason...will maintain
mention of thunder Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 300 PM CDT FRI APR 4 2014

The next weather system ejects out of the lower MS valley Sunday
night, and lifts across the TN valley/our area Monday. The upper
trof follows the surface system, and lingers its wrap around
moisture thru the day. Another piece of energy then rounds the
broader long wave trof, and yet another disturbance makes passage
Tuesday. The result is a wet and coolish forecast to begin the long
term, with pops Mon-Mon Nite-Tue-Tue night.

We transition from mean troffiness to a more zonal pattern in the
mid to latter portion of the week/long term forecast. That means
drier weather, and a warmup, with numbers approaching climatological
norms by the end of the week.

Monday and Tuesday in the upper 50s-near 60/upper 30s-lower 40s will
gradually warm thru the 60s/40s during the mid week, approaching
70/50 by the end of the week.

&&

.AVIATION...
Issued at 300 PM CDT FRI APR 4 2014

Cyclone induced and diurnally enhanced strato-cu field across FA has
resulted in low VFR cigs this pm, despite tempo scattering. With the
loss of diurnal fuel, would anticipate an eventual scattering this
evening, followed by an overnight clearing, as the storm system
lifts further away and surface high pressure works in from the west.
This will also eventually relax the still strong/gusty winds that
may continue into the early evening before diminishing.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...

IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&

SHORT TERM...MY
LONG TERM...DH
AVIATION...DH
Hazardous weather outlook, Apr 4, 3:58 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT FRI APR 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

BE PREPARED FOR GUSTY WEST WINDS OF 30 TO 40 MPH TODAY.

ALSO...PATCHY FROST MAY FORM LATE TONIGHT IN AREAS NORTH AND WEST
OF THE OHIO RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Muhlenberg

When
April 4, 3:45 PM CST to April 9, 5:45 PM CST
Where
Muhlenberg County, Paradise to 0.33 mi SE of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding occurred along the Green River. Low-lying fields and woodlands near the river were inundated.

Flood, Union

When
April 5, 5:15 PM CST to April 16, 2:15 PM CST
Where
Union County, 1 mi W of Uniontown to 3.05 mi WSW of Uniontown
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.770, -87.948

Minor flooding occurred along the Ohio River. Low-lying fields and woodlands near the river were inundated.

Flood, McLean

When
April 7, 6:45 AM CST to April 9, 4:00 PM CST
Where
McLean County, Calhoun to 0.4 mi WNW of Calhoun
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Minor flooding occurred along the Green River. Low-lying fields and woodlands were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509527, 509526, 509528.